Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Corpus Christi, TX

March 18, 2018Duval County, Jim Wells County, Kleberg County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at Mar 18, 2018, 5:27 PM CDT for Duval County, Jim Wells County, Kleberg County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2018, 5:27 PM CDT (22:27 UTC)
Expired
Mar 18, 2018, 6:15 PM CDT
In force
48 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Duval County, TX, Jim Wells County, TX, Kleberg County, TX

The radar

The Corpus Christi radar (KCRP), 60 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 817 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
817 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:11 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 18, 4:11 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
411 PM CDT Sun Mar 18 2018

.SHORT TERM (Tonight through Monday night)...

Visible satellite imagery shows a region of congested cumulus over
the Brush Country. Air mass continues to destabilize over this
region with latest SPC mesoanalysis showing MLCAPE around 2500
J/kg. But convective inhibition may still be too much to overcome.
Stronger lift associated with short wave trough is north of the
region. Convection continues to increase in Austin area. But an
isolated strong storm can not be ruled out over the Brush Country.

Upper low near the Four Corners region is expected to move east
into the plains tonight with the low northwest of Tulsa by 12Z
Monday. This will send a frontal boundary into South Texas late
tonight. Expect the wind shift will be near the coast by 12Z
Monday. Boundary layer moisture will continue to be high over
the region tonight in advance of the frontal boundary. Will see
low stratus and patchy fog return to the coastal plains and
eastern Brush Country this evening. The frontal boundary could
lead to a band of isolated to scattered showers late tonight that
will move into the coastal waters Monday morning. Much drier air
will push into the region behind the front. With north to
northwest surface winds, downslope warming will lead to another
warm day. Winds will become gusty mainly over the Brush Country.
See Fire Weather section for Red Flag Warning.

The upper low will move through the Ozarks Monday and into the
Ohio Valley Monday night. Cooler air will arrive late Monday night
with an increase in winds over the coastal waters to near SCA
late.

&&

.FIRE WEATHER (Monday)...

Winds are expected to be stronger over the Brush Country behind
the boundary on Monday. Breezy conditions with gusts to between
25 to 35 mph will be possible with relative humidity levels
dropping to 10 to 15 percent. Red Flag Warning is in effect from
15Z Monday until 00Z Tuesday. Elevated fire danger conditions are
expected for remainder of the region. RH levels will drop below 30
percent over the coastal plains but wind gusts are not expected to
reach criteria.

&&

.LONG TERM (Tuesday through Sunday)...

A dry, northerly flow will persist through Tuesday, with notably
cooler temperatures compared to the past few days (highs in the mid
70s/low 80s, lows in the upper 40s/50s).  Surface high pressure will
shift to the east on Wednesday as mid/upper level riding builds over
the region.  East winds will develop on Wednesday, shifting to the
southeast by Thursday.  Sunny to mostly sunny conditions will
prevail through the mid week, and temperatures will begin to
gradually modify back to the low 80s/low 90s by Friday.  Breezy
onshore flow will develop late in the week as a surface low deepens
well to the north of the region.  Moisture will be drawn more into
the region over the weekend. There is a slight chance for showers on
Saturday across the Victoria Crossroads as a mid/upper level ridging
shifts east as a shortwave traverses the Central Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    68  90  52  79  54  /  20  20   0   0   0
Victoria          66  85  47  75  47  /  30  20   0   0   0
Laredo            66  90  54  81  55  /  10  10   0   0   0
Alice             67  90  50  81  51  /  20  20   0   0   0
Rockport          68  85  52  75  56  /  20  20   0   0   0
Cotulla           63  87  47  79  50  /  10  10   0   0   0
Kingsville        67  91  50  80  51  /  20  20   0   0   0
Navy Corpus       68  85  56  77  59  /  10  20   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM to 7 PM CDT Monday For the following
     zones: Duval...La Salle...McMullen...Webb.

GM...None.

&&

TMT/89...SHORT TERM
LB/84...LONG TERM
Hazardous weather outlook, Mar 18, 3:56 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
356 PM CDT Sun Mar 18 2018

TXZ229>234-239>247-192100-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
356 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

There is a very slim chance for thunderstorms this afternoon
over the Coastal Bend, Brush Country and Victoria area. While no
organized severe weather is expected, if a thunderstorm forms, it
could produce wind gusts in excess of 40 mph along with hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A Red Flag Warning is in effect over the Brush Country on Monday for
expected critical fire weather conditions. Elsewhere across South
Texas, elevated fire weather conditions are expected to occur.

The rip current risk may become moderate to high by Wednesday and
Thursday along Gulf-facing beaches as easterly flow and an
increase in long period swell develops.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-192100-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
356 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

Patchy to areas of fog will be possible this evening through
early Monday morning before a frontal boundary brings drier air
into the region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A period of strong north flow Monday Night into early Tuesday
morning may require Small Craft Advisories for the Gulf waters.

In the hours before

Special weather statement, Mar 18, 5:14 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
514 PM CDT SUN MAR 18 2018

TXZ240>242-182245-
Jim Wells-Kleberg-Duval-
514 PM CDT SUN MAR 18 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUVAL...WEST
CENTRAL JIM WELLS AND NORTHWESTERN KLEBERG COUNTIES...

At 513 PM CDT, a strong thunderstorm was located near Benavides,
moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alice, San Diego, Benavides, Ben Bolt, Palito Blanco, Alice Acres,
San Jose and Lake Alice.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2758 9849 2771 9848 2781 9797 2749 9797
TIME...MOT...LOC 2213Z 262DEG 31KT 2767 9835

Wagner

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:50 AM CDTFire Weather WatchCRPDuval, Jim Wells, La Salle, McMullen, Webb12 hr
Mar 18, 3:21 PM CDTRed Flag WarningCRPDuval, La Salle, McMullen, Webb28 hr
Mar 18, 5:14 PM CDTSpecial Weather StatementCRPJim Wells31 min
Mar 18, 6:03 PM CDTSevere Thunderstorm WarningCRPJim Wells, Kleberg42 min
Mar 18, 6:26 PM CDTSevere Thunderstorm WarningCRPKleberg28 min
Mar 18, 6:36 PM CDTSpecial Weather StatementCRPKarnes39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.